Some regularity results for minimal crystals

L. Ambrosio; M. Novaga; E. Paolini

ESAIM: Control, Optimisation and Calculus of Variations (2010)

  • Volume: 8, page 69-103
  • ISSN: 1292-8119

Abstract

top
We introduce an intrinsic notion of perimeter for subsets of a general Minkowski space (i.e. a finite dimensional Banach space in which the norm is not required to be even). We prove that this notion of perimeter is equivalent to the usual definition of surface energy for crystals and we study the regularity properties of the minimizers and the quasi-minimizers of perimeter. In the two-dimensional case we obtain optimal regularity results: apart from a singular set (which is 1 -negligible and is empty when the unit ball is neither a triangle nor a quadrilateral), we find that quasi-minimizers can be locally parameterized by means of a bi-lipschitz curve, while sets with prescribed bounded curvature are, locally, lipschitz graphs.

How to cite

top

Ambrosio, L., Novaga, M., and Paolini, E.. "Some regularity results for minimal crystals." ESAIM: Control, Optimisation and Calculus of Variations 8 (2010): 69-103. <http://eudml.org/doc/90666>.

@article{Ambrosio2010,
abstract = { We introduce an intrinsic notion of perimeter for subsets of a general Minkowski space (i.e. a finite dimensional Banach space in which the norm is not required to be even). We prove that this notion of perimeter is equivalent to the usual definition of surface energy for crystals and we study the regularity properties of the minimizers and the quasi-minimizers of perimeter. In the two-dimensional case we obtain optimal regularity results: apart from a singular set (which is $\{\mathcal H\}^1$-negligible and is empty when the unit ball is neither a triangle nor a quadrilateral), we find that quasi-minimizers can be locally parameterized by means of a bi-lipschitz curve, while sets with prescribed bounded curvature are, locally, lipschitz graphs. },
author = {Ambrosio, L., Novaga, M., Paolini, E.},
journal = {ESAIM: Control, Optimisation and Calculus of Variations},
keywords = {Quasi-minimal sets; Wulff shape; crystalline norm.; quasi-minimal sets; crystalline norm; surface energy},
language = {eng},
month = {3},
pages = {69-103},
publisher = {EDP Sciences},
title = {Some regularity results for minimal crystals},
url = {http://eudml.org/doc/90666},
volume = {8},
year = {2010},
}

TY - JOUR
AU - Ambrosio, L.
AU - Novaga, M.
AU - Paolini, E.
TI - Some regularity results for minimal crystals
JO - ESAIM: Control, Optimisation and Calculus of Variations
DA - 2010/3//
PB - EDP Sciences
VL - 8
SP - 69
EP - 103
AB - We introduce an intrinsic notion of perimeter for subsets of a general Minkowski space (i.e. a finite dimensional Banach space in which the norm is not required to be even). We prove that this notion of perimeter is equivalent to the usual definition of surface energy for crystals and we study the regularity properties of the minimizers and the quasi-minimizers of perimeter. In the two-dimensional case we obtain optimal regularity results: apart from a singular set (which is ${\mathcal H}^1$-negligible and is empty when the unit ball is neither a triangle nor a quadrilateral), we find that quasi-minimizers can be locally parameterized by means of a bi-lipschitz curve, while sets with prescribed bounded curvature are, locally, lipschitz graphs.
LA - eng
KW - Quasi-minimal sets; Wulff shape; crystalline norm.; quasi-minimal sets; crystalline norm; surface energy
UR - http://eudml.org/doc/90666
ER -

References

top
  1. F.J. Almgren, Optimal isoperimetric inequalities. Indiana U. Math. J.35 (1986) 451-547.  Zbl0585.49030
  2. F.J. Almgren and J. Taylor, Flat flow is motion by crystalline curvature for curves with crystalline energies. J. Diff. Geom.42 (1995) 1-22.  Zbl0867.58020
  3. F.J. Almgren, J. Taylor and L. Wang, Curvature-driven flows: A variational approach. SIAM J. Control Optim.31 (1993) 387-437.  Zbl0783.35002
  4. M. Amar and G. Bellettini, A notion of total variation depending on a metric with discontinuous coefficients. Ann. Inst. H. Poincaré Anal. Non Linéaire11 (1994) 91-133.  Zbl0842.49016
  5. L. Ambrosio, Corso introduttivo alla Teoria Geometrica della Misura ed alle Superfici Minime. Scuola Normale Superiore of Pisa (1997).  
  6. L. Ambrosio, N. Fusco and D. Pallara, Functions of bounded variation and free discontinuity problems. Oxford U. P. (2000).  Zbl0957.49001
  7. L. Ambrosio, V. Caselles, S. Masnou and J.M. Morel, Connected Components of Sets of Finite Perimeter and Applications to Image Processing. J. EMS3 (2001) 213-266.  Zbl0981.49024
  8. L. Ambrosio and E. Paolini, Partial regularity for the quasi minimizers of perimeter. Ricerche Mat.XLVIII (1999) 167-186.  Zbl0943.49032
  9. G. Bellettini, M. Paolini and S. Venturini, Some results on surface measures in Calculus of Variations. Ann. Mat. Pura Appl.170 (1996) 329-359.  Zbl0890.49020
  10. E. Bombieri, Regularity theory for almost minimal currents. Arch. Rational Mech. Anal.78 (1982) 99-130.  Zbl0485.49024
  11. H. Brezis, Opérateurs Maximaux Monotones. North Holland, Amsterdam (1973).  Zbl0252.47055
  12. Y.D. Burago and V.A. Zalgaller, Geometric inequalities. Springer-Verlag, Berlin, Grundlehren der Mathematischen WissenschaftenXIV (1988).  Zbl0633.53002
  13. G. David and S. Semmes, Uniform rectifiability and quasiminimizing sets of arbitrary codimension. Mem. Amer. Math. Soc.687 (2000).  Zbl0966.49024
  14. E. De Giorgi, Nuovi teoremi relativi alle misure (r-1)-dimensionali in uno spazio a r dimensioni. Ricerche Mat.4 (1955) 95-113.  Zbl0066.29903
  15. H. Federer, A note on the Gauss-Green theorem. Proc. Amer. Math. Soc.9 (1958) 447-451.  Zbl0087.27302
  16. H. Federer, Geometric Measure Theory. Springer-Verlag, Berlin (1969).  Zbl0176.00801
  17. W.H. Fleming, Functions with generalized gradient and generalized surfaces. Ann. Mat.44 (1957) 93-103.  Zbl0082.26701
  18. I. Fonseca, The Wulff theorem revisited. Proc. Roy. Soc. London432 (1991) 125-145.  Zbl0725.49017
  19. I. Fonseca and S. Müller, A uniqueness proof for the Wulff theorem. Proc. Roy. Soc. Edinburgh119 (1991) 125-136.  Zbl0752.49019
  20. E. Giusti, Minimal surfaces and functions of bounded variation. Birkhäuser, Boston-Basel-Stuttgart, Monogr. in Math.80 (1984) XII.  Zbl0545.49018
  21. B. Kirchheim, Rectifiable metric spaces: Local structure and regularity of the Hausdorff measure. Proc. AMS121 (1994) 113-123.  Zbl0806.28004
  22. S. Luckhaus and L. Modica, The Gibbs-Thompson relation within the gradient theory of phase transitions. Arch. Rational Mech. Anal.107 (1989) 71-83.  Zbl0681.49012
  23. F. Morgan, The cone over the Clifford torus in 4 is Φ -minimizing. Math. Ann.289 (1991) 341-354.  Zbl0725.49013
  24. F. Morgan, C. French and S. Greenleaf, Wulff clusters in R2. J. Geom. Anal.8 (1998) 97-115.  Zbl0934.49024
  25. A.P. Morse, Perfect blankets. Trans. Amer. Math. Soc.61 (1947) 418-442.  Zbl0031.38702
  26. J. Taylor, Crystalline variational problems. Bull. Amer. Math. Soc. (N.S.)84 (1978) 568-588.  Zbl0392.49022
  27. J. Taylor, Motion of curves by crystalline curvature, including triple junctions and boundary points. Differential Geometry, Proc. Symp. Pure Math.54 (1993) 417-438.  Zbl0823.49028
  28. J. Taylor, Unique structure of solutions to a class of nonelliptic variational problems. Proc. Symp. Pure Math.27 (1975) 419-427.  
  29. J. Taylor and J.W. Cahn, Catalog of saddle shaped surfaces in crystals. Acta Metall.34 (1986) 1-12.  

NotesEmbed ?

top

You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.

    
                

Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.